Health · Fitness & Nutrition · 1 hr ago

Overusing nasal decongestants can worsen congestion

Overusing nasal decongestants can worsen congestion

Using nasal decongestants too often can make a blocked nose return or worsen.

The medicines can briefly reduce swelling, but repeated use may trigger a rebound effect that leads people to use them more often.

These products generally should not be used for more than three days in a row unless a doctor advises it.

Prolonged use can inflame the nasal lining, and possible side effects include raised blood pressure, changes in heartbeat, headache, insomnia and agitation.

Daily reliance on a decongestant can signal another cause, such as allergies, sinusitis, a deviated septum or nasal polyps.

A health professional can investigate the cause and recommend treatment, which may include saline rinses, other medicines or, in some cases, surgery.

People who have used these medicines for a long time may need support to stop, as congestion can temporarily worsen during withdrawal.

1 source

Related

What people are saying

André AlencarOtolaryngologist and president of ABORL-CCF
These medicines cause the blood vessels in the nasal lining to contract, temporarily reducing swelling and making breathing easier. But when used repeatedly and for prolonged periods, they can have the opposite effect. The patient starts to feel congested again and ends up using the product more and more often.
via CNN Brasil
When a person needs to use a decongestant every day to breathe, it is important to investigate the cause. The problem is not always just the medicine. There may be an underlying condition that needs to be treated so the patient can breathe properly.
via CNN Brasil
The most important thing is not to try to solve persistent blockage using only medicines that provide immediate relief. We need to identify the source of the problem and offer appropriate treatment.
via CNN Brasil